Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 39, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at May 21, 2001, 3:51 AM CDT for Trigg County, Kentucky. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 21, 2001, 3:51 AM CDT (08:51 UTC)
- Expired
- May 21, 2001, 4:15 AM CDT
- In force
- 24 min
- Issued by
- NWS Paducah, KY
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Trigg County, KY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 4:05 AM CDT | Thunderstorm Wind 55 E | Cadiz, KY | About 15 trees were blown down, mainly across northern parts of the county. Near Cadiz, two structures which were under construction were blown down, including a house and a church. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 8.9 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 778 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1190 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KPAH 210851 SVRPAH KYC221-210915- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PADUCAH KY 351 AM CDT MON MAY 21 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TRIGG COUNTY IN WESTERN KENTUCKY * UNTIL 415 AM CDT * AT 339 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CANTON...MOVING EAST AT 45 MPH. STRONG AND DAMAGING WIND IS LIKELY WITH THIS LINE OF SEVERE THUNDERSTORMS. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE WIND SUBSIDES OR THE WARNING IS NO LONGER IN EFFECT. STAY AWAY FROM WINDOWS. THIS LINE OF STORMS HAS A HISTORY OF STRONG...DAMAGING WIND. MOVE INDOORS AND STAY AWAY FROM WINDOWS. LAT...LON 3691 8804 3668 8802 3668 8770 3699 8769
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:47 AM CDT, 1 hour 4 minutes earlier.
Area forecast discussion, May 21, 2:47 AM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 247 AM CDT MON MAY 21 2001 SCATTERED CONVECTION OVER THE CWA WILL SLOWLY END FROM WEST TO EAST TODAY AS A COLD FRONT CROSSES THE REGION. IN THE WAKE OF THE FRONT THERE WILL BE A BREAK IN THE PRECIP...BUT BY LATE AFTERNOON EXPECT SCT -SHRA TO BREAK OUT OVER THE WESTERN SECTIONS AND SPREAD EASTWARD. MODEL-WISE...THE ETA SEMS TO HAVE A BETTER HANDLE ON THE ONGOING SITUATION AND THE AVN SEEMS TOO FAST. BY 60 HOURS THESE TWO MODELS ARE IN DECENT AGREEMENT SO WILL GO WITH A BLEND BEYOND THE FIRST FEW PERIODS. CURRENT CONVECTION BEING PRIMARILY DRIVEN BY S/W AND ASSOC VORT MAX. INSTABILITIES AND DEEPEST MOISTURE DROP OFF SHARPLY WITH FROPA...BUT BY LATE AFTERNOON ANOTHER BATCH OF MOISTURE AND 700 MB UVVS GET LIFTED BACK ACROSS THE REGION IN RESPONSE TO AN UPPER LOW DIGGING SE ACROSS THE PLAINS. THESE SHOWERS WILL REMAIN A POSSIBILITY INTO THE EVENING HOURS AND END FROM WEST TO EAST OVERNIGHT WITH THE MAIN TROF PASSAGE. FOR THE WESTERN HALF OF THE CWA...TODAYS HIGHS WILL OCCUR THIS MORNING WITH SLOWLY FALLING AFTERNOON TEMPS BEHIND FRONT. TO ACCOMODATE BREAK IN POPS AND TEMP SITUATION...WILL BREAK 1ST PERIOD INTO TWO GROUPS FOR MOST ZONES. IN THE WAKE OF THIS SYSTEM THE UPPER LOW CLOSES OFF AND BECOMES NEARLY STATIONARY OVER THE GREAT LAKES REGION. THIS WILL PLACE OUR REGION IN A NW FLOW ALOFT KEEPING US COOL AND DRY BUT ONLY BRIEFLY. BY WEDNESDAY THE UPPER LOW BEGINS TO SAG SE PROVIDING THE DYNAMICS FOR SCT RW/TRW IN THE EXTENDED PERIOD. TEMP WISE WILL GO WITH A BLEND. .PAH...NONE. PACKETT
In the hours before
Local storm report, May 20, 10:37 PM CDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH, KY
1037 PM CDT SUN MAY 20 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1023 PM LUSK MO .75 INCH HAIL
05/20/01 SCOTT REPORTED BY
SPOTTERSSpecial weather statement, May 21, 1:21 AM CDT, 2 hours 30 minutes before
ILZ080-084-088-092-MOZ076-086-087-100-107>112-114-210636- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 121 AM CDT MON MAY 21 2001 ...SEVERE THUNDERSTORM WATCH NUMBER 261 HAS BEEN CANCELED FOR SOUTHEAST MISSOURI AND A SMALL PART OF SOUTHWEST ILLINOIS... THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS CANCELED THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT UNTIL 3 AM CDT. SEVERE THUNDERSTORM WATCH 261 WILL NO LONGER BE IN EFFECT ACROSS SOUTHEAST MISSOURI AND EXTREME SOUTHWEST ILLINOIS AFTER 130 AM CDT. SCATTERED SHOWERS AND THUNDERSTORMS SHOULD CONTINUE TO PERSIST ACROSS SOUTHEAST MISSOURI THROUGH 230 AM. HOWEVER...NEARLY ALL OF THE THUNDERSTORMS SHOULD REMAIN BELOW SEVERE LIMITS. BRIEF HEAVY DOWNPOURS AND FREQUENT LIGHTNING WILL BE LIKELY WITH THESE STORMS DURING THE OVERNIGHT HOURS.
Special weather statement, May 21, 2:20 AM CDT, 1 hour 31 minutes before
KYZ001-002-006-210805- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 220 AM CDT MON MAY 21 2001 ...STRONG STORMS RUMBLING ACROSS THE TENNESSEE AND KENTUCKY BORDER... AT 220 AM...THE LEADING EDGE OF SCATTERED THUNDERSTORMS WERE LOCATED NEAR BOUNDURANT IN FULTON COUNTY IN EXTREME SOUTHWEST KENTUCKY. THESE THUNDERSTORMS CAN BE EXPECTED TO PRODUCE FREQUENT LIGHTNING...GUSTY WINDS BETWEEN 40 AND 50 MPH...AND LOCAL RAINFALL AMOUNTS BETWEEN ONE AND TWO INCHES IN A SHORT TIME. THESE STORMS WILL CONTINUE TO MOVE QUICKLY NORTHEAST AROUND 50 MPH. PERSONS LIVING IN HICKMAN...CLINTON...FULTON...WATER VALLEY...WINGO AND MAYFIELD SHOULD BE WATCHFUL FOR THESE ST5ORMS. PONDING OF WATER IN LOW-LYING AREAS AND SECONDARY ROADS WILL BE POSSIBLE WITH THESE THUNDERSTORMS THROUGH 3 AM.
Special weather statement, May 21, 2:52 AM CDT, 59 minutes before
ILZ081>083-085>087-089>091-093-094-KYZ001>011-210900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 252 AM CDT MON MAY 21 2001 ...WIND GUSTS 40 TO 50 MPH LIKELY WITH LINE OF STORMS... AT 245 AM...A RAPIDLY EXPANDING LINE OF SHOWERS AND THUNDERSTORMS STRETCHED FROM HERRIN AND KARNAK ILLINOIS...ONWARD TO KEVIL AND FULTON KENTUCKY. THE STORMS WILL LIKELY REACH A SHAWNEETOWN...PRINCETON TO MURRAY KENTUCKY LINE NO LATER THAN 4 AM. THESE STORMS WERE MOVING EAST NEAR 40 MPH...AND WILL LIKELY PRODUCE WIND GUSTS 40 TO 50 MPH. WINDS AT THESE SPEEDS WILL LIKELY BREAK SMALL TREE LIMBS...AND TOSS AROUND LOOSE OBJECTS LEFT OUT OF DOORS. IN ADDITION TO THE GUSTY WINDS...HEAVY DOWNPOURS PRODUCING ONE TO TWO INCHES WILL BE POSSIBLE...ALONG WITH FREQUENT AND DANGEROUS LIGHTNING. PERSONS ACROSS WESTERN KENTUCKY AND SOUTHERN ILLINOIS SHOULD BE WATCHFUL OF THIS LINE OF STORMS AND REMAIN INDOORS IN A PLACE OF SAFETY. PERSONS DRIVING IN OR NEAR THESE STORMS MAY EXPECT PONDING OF WATER ON THE ROADWAYS.
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 4:05 AM CDT | Severe Thunderstorm Warning | PAH | Christian | 25 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.